Heparin-induced thrombocytopenia

Blood Rev. 1999 Mar;13(1):1-7. doi: 10.1016/s0268-960x(99)90018-8.

Abstract

Heparin-induced thrombocytopenia with or without thrombosis has been recognized increasingly as a serious complication of heparin use. This article reviews type II heparin-induced thrombocytopenia, which is mediated by an antibody that in most cases has specificity for a complex between heparin and platelet factor 4, a secreted platelet alpha-granule protein. The antibody-heparin-platelet factor 4 complex can activate platelets and endothelial cells, thereby initiating thrombosis. Clinical thrombosis in this syndrome may be arterial or venous. Treatment of the syndrome requires discontinuation of heparin and institution of an alternative anticoagulant.

Publication types

  • Review

MeSH terms

  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Blood Platelets / physiology
  • Female
  • Heparin / adverse effects*
  • Heparin / therapeutic use
  • Humans
  • Male
  • Platelet Factor 4 / physiology
  • Thrombocytopenia / chemically induced*
  • Thrombocytopenia / drug therapy
  • Thrombocytopenia / physiopathology

Substances

  • Anticoagulants
  • Platelet Factor 4
  • Heparin